I’ve been drug free for 3 years now. Antidepressants were my life line for about 20 years. I tried Effexor, Prozac, Zoloft, Wellbutrin and many others; all with side effects. Effexor by far had the worse side effects. At times the dose was so high it would have knocked anyone out and that’s pretty much what it did. I lost part of what makes up me and now I am trying to figure out what that looks like now.
Going drug free was not all rose color glasses. The withdrawal’s were incredible and probably took a full year and a half to go away. I wasn’t use to the high’s and lows. The drug numbs you to a point of not feeling. Physically, I had night sweats, the feeling like bugs were crawling all over me; I was light-headed and had incredible headaches. Emotionally, I had anxiety attacks, I couldn’t be around big groups, no patience, and uncontrollable crying spells. I remember one time just the simple task of ordering a coffee I could barely keep it together. I’d cry at a drop of a hat. I also had to take a leave of absence from work. So, why did I keep going? Was it the side effects? Stigma of requiring the drug? Was it the feeling of being weak? I remember once a family member saying, “I was the weak one and they were the strong one in the family.” I truly use to believe that for years but no longer. To go through depression, the highs and lows, to ride the waves, to a black hole where you can’t see two feet in front of you and you find a way to the light even for a moment that is pure strength in my mind.
So here I am 3 years later, I still have those low days but I’ve learnt to recognize the signs. Sometimes, I catch them in time other days I am not so lucky.
“ONE DAY AT A TIME.”
Getting through and managing my mental illness:
3. That one person(s) who you can call at anytime
4. Angels and spirituality (I will save this for another post)
6. Understanding my stressors
7. Taking one day at a time
Drug free is not for everyone and there is a place for medication. I do question my decision everyday but for me the timing was right….